Back to Ask the Diabetes Team Ask the Diabetes Team

From Spain:

My son, who was diagnosed in September 2002, is currently using insulin injections. Just recently, we have changed from Insulatard (NPH) and Actrapid to Lantus and NovoRapid. So far, things seems to be fine.

My son's sugar levels and control are very important to us all and he's been doing so well these last two years. Since he his diagnosis, his A1cs have been between 5.5 to 5.8. He likes sports and actually takes good care of himself. We are very lucky and proud of him.

When he changed insulins, just a few days ago, our doctor, who is not the same as when our son was diagnosed, told us, basically, that our son only needs to inject insulin in the mornings, lunch and dinner, like he's been doing for the last two years. This was because I mentioned that if our son was high at mid-morning or mid-afternoon, we would correct this with insulin to bring his sugar levels down. Essentially, he said that we are too obsessed with insulin injections and that it is not necessary to do this, which would be less of a pain to our son with more injections. Our son has never complained anyway as he rarely has high blood sugars. If, for any reason, he is high at mid-morning, I am to wait until his lunch time injection and correct it then. We have never done this! Surely it's not good to be high. And if our son were high at mid morning, he would be eating his snack on top of this and around lunchtime would be even higher.

Please can you give me some advice, as I have always corrected a high with insulin. Presently, our son takes eight units of NovoRapid at breakfast, lunch and dinner. He takes 22 units of Lantus at 10 p.m.

It's just made me more confused! I want to continue the way we always have been shown and his results reflect this as well.


There is no correct answer here. Most teams try to minimize the number of injections required because nobody likes insulin injections. The goal is good control coupled with a happy, healthy child. From a physiological perspective, injections should be very frequent and low dose, such as delivered by a pump, and tailored exactly for current blood sugar and carbohydrate intake. Most teams would not advise frequent corrective extra doses of insulin because of the risk of swinging blood sugars, but this is less of a problem with new short acting insulins such as NovoRapid than with old soluble insulin because the doses used to run into one another. I think that as long as this is not a frequent event then occasional small corrective doses are okay but waiting until the next regular injection would also be fine.


Original posting 29 Jul 2004
Posted to Blood Tests and Insulin Injections and Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.